Alert archive / Oregon / Wind Advisories in 2019

Wind Advisory 18, NWS Medford, OR

May 16, 2019Jackson County, Oregon; Siskiyou County, California

NWS Medford, OR issued this wind advisory at May 16, 2019, 2:11 PM PDT for Jackson County, Oregon; Siskiyou County, California. It took effect at May 18, 2019, 11:00 AM PDT. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
May 16, 2019, 2:11 PM PDT (21:11 UTC)
In effect from
May 18, 2019, 11:00 AM PDT
Expired
May 18, 2019, 8:00 PM PDT
In force
9 hr
Issued by
NWS Medford, OR

Counties Siskiyou County, CA, Jackson County, OR

The radar

The Medford radar (KMAX), 10 km from the middle of the area, began a volume at 21:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 12:00Z, 9.2 hours before the alert went out and 42 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 12:00Z on 2019-05-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 12:00Z on 2019-05-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1055 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
69 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

344 
WWUS76 KMFR 162111
NPWMFR

URGENT - WEATHER MESSAGE
National Weather Service Medford OR
211 PM PDT Thu May 16 2019


ORZ026-162215-
/O.CAN.KMFR.WI.Y.0017.000000T0000Z-190516T2200Z/
Jackson County-
211 PM PDT Thu May 16 2019

...WIND ADVISORY IS CANCELLED...

The National Weather Service in Medford has cancelled the Wind
Advisory. 

Winds have diminished this afternoon and will continue
to weaken this evening.

$$

CAZ081-170915-
/O.NEW.KMFR.WI.Y.0018.190518T1800Z-190519T0300Z/
/O.CON.KMFR.WI.Y.0017.000000T0000Z-190517T0000Z/
Central Siskiyou County-
Including the cities of Weed and Yreka
211 PM PDT Thu May 16 2019

...WIND ADVISORY REMAINS IN EFFECT UNTIL 5 PM PDT THIS
AFTERNOON...
...WIND ADVISORY IN EFFECT FROM 11 AM TO 8 PM PDT SATURDAY...

The National Weather Service in Medford has issued a Wind
Advisory...which is in effect from 11 AM to 8 PM PDT Saturday. 

* Winds...South 25 to 35 mph with gusts up to 45 mph.

* Locations include...The usually windier portions of the Shasta 
  Valley including Weed, Gazelle, Grenada, Montague and portions 
  of Interstate 5 and Highway 97 near Weed. 

* Impacts...Gusty winds will make travel difficult, especially 
  for high profile vehicles. Loose and unsecured items may be 
  blown about or damaged. 

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/mfr/HAZARD 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 35 mph are expected with
higher gusts possible. Winds this strong can make driving
difficult, especially for high profile vehicles. Use extra
caution.

&&

$$

CZS
5 follow-up statements
351 
WWUS76 KMFR 170909
NPWMFR

URGENT - WEATHER MESSAGE
National Weather Service Medford OR
209 AM PDT Fri May 17 2019

CAZ081-172200-
/O.CON.KMFR.WI.Y.0018.190518T1800Z-190519T0300Z/
Central Siskiyou County-
Including the cities of Weed and Yreka
209 AM PDT Fri May 17 2019

...WIND ADVISORY REMAINS IN EFFECT FROM 11 AM TO 8 PM PDT
SATURDAY...

* Winds...South 25 to 35 mph with gusts up to 45 mph.

* Locations include...The usually windier portions of the Shasta
  Valley including Weed, Gazelle, Grenada, Montague, and portions
  of Interstate 5 and Highway 97 near Weed.

* Impacts...Gusty winds will make travel difficult, especially 
  for high profile vehicles. Loose and unsecured items may be 
  blown about or damaged.

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/mfr/HAZARD 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 35 mph are expected with
higher gusts possible. Winds this strong can make driving
difficult, especially for high profile vehicles. Use extra
caution.

&&

$$
892 
WWUS76 KMFR 172130
NPWMFR

URGENT - WEATHER MESSAGE
National Weather Service Medford OR
230 PM PDT Fri May 17 2019

ORZ026-181200-
/O.EXB.KMFR.WI.Y.0018.190518T1800Z-190519T0000Z/
Jackson County-
Including the cities of Medford and Ashland
230 PM PDT Fri May 17 2019

...WIND ADVISORY IN EFFECT FROM 11 AM TO 5 PM PDT SATURDAY...

The National Weather Service in Medford has issued a Wind
Advisory...which is in effect from 11 AM to 5 PM PDT Saturday. 

* Winds...South 20 to 25 mph with gusts up to 35 mph.

* Locations include...Ashland, Medford, Talent, Phoenix and
  Interstate 5. 

* Impacts...Gusty winds will make travel difficult, especially for
  high profile vehicles. Loose and unsecured items may be blown
  about or damaged.

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/mfr/HAZARD 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 35 mph are expected with
higher gusts possible. Winds this strong can make driving
difficult, especially for high profile vehicles. Use extra
caution.

&&

$$

CAZ081-181200-
/O.CON.KMFR.WI.Y.0018.190518T1800Z-190519T0300Z/
Central Siskiyou County-
Including the cities of Weed and Yreka
230 PM PDT Fri May 17 2019

...WIND ADVISORY REMAINS IN EFFECT FROM 11 AM TO 8 PM PDT
SATURDAY...

* Winds...South 25 to 35 mph with gusts up to 45 mph.

* Locations include...The usually windier portions of the Shasta
  Valley including Weed, Gazelle, Grenada, Montague, and portions
  of Interstate 5 and Highway 97 near Weed.

* Impacts...Gusty winds will make travel difficult, especially for
  high profile vehicles. Loose and unsecured items may be blown
  about or damaged.

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/mfr/HAZARD 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 35 mph are expected with
higher gusts possible. Winds this strong can make driving
difficult, especially for high profile vehicles. Use extra
caution.

&&

$$
825 
WWUS76 KMFR 181111
NPWMFR

URGENT - WEATHER MESSAGE
National Weather Service Medford OR
411 AM PDT Sat May 18 2019

CAZ081-190000-
/O.CON.KMFR.WI.Y.0018.190518T1800Z-190519T0300Z/
Central Siskiyou County-
Including the cities of Weed and Yreka
411 AM PDT Sat May 18 2019

...WIND ADVISORY REMAINS IN EFFECT FROM 11 AM THIS MORNING TO
8 PM PDT THIS EVENING...

* Winds...South 25 to 35 mph with gusts up to 45 mph.

* Locations include...The usually windier portions of the Shasta 
  Valley including Weed, Gazelle, Grenada, Montague, and 
  portions of Interstate 5 and Highway 97 near Weed. 

* Impacts...Gusty winds will make travel difficult, especially 
  for high profile vehicles. Loose and unsecured items may be 
  blown about or damaged. 

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/mfr/HAZARD 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 35 mph are expected with
higher gusts possible. Winds this strong can make driving
difficult, especially for high profile vehicles. Use extra
caution.

&&

$$

ORZ026-190000-
/O.CON.KMFR.WI.Y.0018.190518T1800Z-190519T0000Z/
Jackson County-
Including the cities of Medford and Ashland
411 AM PDT Sat May 18 2019

...WIND ADVISORY REMAINS IN EFFECT FROM 11 AM THIS MORNING TO
5 PM PDT THIS AFTERNOON...

* Winds...South 20 to 25 mph with gusts up to 35 mph.

* Locations include...Ashland, Medford, Talent, Phoenix and 
  Interstate 5. 

* Impacts...Gusty winds will make travel difficult, especially 
  for high profile vehicles. Loose and unsecured items may be 
  blown about or damaged. 

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/mfr/HAZARD 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 35 mph are expected with
higher gusts possible. Winds this strong can make driving
difficult, especially for high profile vehicles. Use extra
caution.

&&

$$
771 
WWUS76 KMFR 182357
NPWMFR

URGENT - WEATHER MESSAGE
National Weather Service Medford OR
457 PM PDT Sat May 18 2019


ORZ026-190300-
/O.EXT.KMFR.WI.Y.0018.000000T0000Z-190519T0300Z/
Jackson County-
Including the cities of Medford and Ashland
457 PM PDT Sat May 18 2019

...WIND ADVISORY NOW IN EFFECT UNTIL 8 PM PDT THIS EVENING...

* Winds...South 20 to 25 mph with gusts up to 35 mph.

* Locations include...Ashland, Medford, Talent, Phoenix, White
  City, Eagle Point, Central Point, Jacksonville and Interstate 5
  from just southeast of Ashland to Blackwell Hill between 
  Central Point and Gold Hill.

* Impacts...Gusty winds will make travel difficult, especially 
  for high profile vehicles. Loose and unsecured items may be 
  blown about or damaged. 

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/mfr/HAZARD 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 35 mph are expected with
higher gusts possible. Winds this strong can make driving
difficult, especially for high profile vehicles. Use extra
caution.

&&

$$

CAZ081-190300-
/O.CON.KMFR.WI.Y.0018.000000T0000Z-190519T0300Z/
Central Siskiyou County-
Including the cities of Weed and Yreka
457 PM PDT Sat May 18 2019

...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM PDT THIS EVENING...

* Winds...South 25 to 35 mph with gusts 45 to 50 mph.

* Locations include...The usually windier portions of the Shasta 
  Valley including Weed, Gazelle, Grenada, Montague, and 
  portions of Interstate 5 and Highway 97 near Weed. 

* Impacts...Gusty winds will make travel difficult, especially 
  for high profile vehicles. Loose and unsecured items may be 
  blown about or damaged. 

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/mfr/HAZARD 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 35 mph are expected with
higher gusts possible. Winds this strong can make driving
difficult, especially for high profile vehicles. Use extra
caution.

&&

$$

BTL
505 
WWUS76 KMFR 190252
NPWMFR

URGENT - WEATHER MESSAGE
National Weather Service Medford OR
752 PM PDT Sat May 18 2019



ORZ026-190400-
/O.CAN.KMFR.WI.Y.0018.000000T0000Z-190519T0300Z/
Jackson County-
752 PM PDT Sat May 18 2019

...WIND ADVISORY IS CANCELLED...

The National Weather Service in Medford has cancelled the Wind
Advisory. 

Winds have diminished below advisory levels and will remain that 
way through the remainder of this evening..

$$

CAZ081-190400-
/O.EXP.KMFR.WI.Y.0018.000000T0000Z-190519T0300Z/
Central Siskiyou County-
Including the cities of Weed and Yreka
752 PM PDT Sat May 18 2019

...WIND ADVISORY WILL EXPIRE AT 8 PM PDT THIS EVENING...

Wind gusts as high as 45 mph are possible through 8 PM PDT. Winds
will then diminish below advisory levels.

$$

BTL

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before this wind advisory went out at May 16, 9:13 AM PDT, 4 hours 58 minutes earlier.

Area forecast discussion, May 16, 9:13 AM PDT, 4 hours 58 minutes before
Area Forecast Discussion
National Weather Service Medford OR
913 AM PDT Thu May 16 2019

.UPDATE...

We made a few changes to the forecast this morning as snow levels
are slightly lower than anticipated. A spotter called in with a
report of snow falling in Tennant California around 4800 feet.
Snow levels will gradually rise into the afternoon hours up to
around 6000 feet. We also modified the sky cover today as there
is a pretty large clear slot ahead of this incoming area of low
pressure. Cumulus should start to fill in this area during the
afternoon. We also feel pretty good about the slight chance for
thunderstorms this afternoon. The clearing should allow for a good
amount of surface heating and the cold air aloft will allow for
potential instability to build.

-Smith

&&

.DISCUSSION... /Issued at 456 AM Thursday May 16th/
A broad, occluded low pressure system continues to spin across
the west coast states this morning, centered about 100 miles west
of Cape Mendocino. This low pressure system has been responsible
for copious amounts of precipitation in the last 24 hours across
south flow favored areas such as the south side of Mount Shasta,
but very little in areas that receive downslope flow in this
pattern. Mount Shasta City has recorded 2.33 inches of rain the
last 24 hours, while the the Rogue Valley International Airport
here in Medford has only recorded a mere 0.03". Most of the areas
that are favored in southerly flow such as the coastal counties,
and southern and western Siskiyou County received 0.50" to 1.00+"
in the last 24 hours while most other areas came in with a quarter
inch or less.

Today through Friday morning the 500MB upper level cold pool at
the core of the occluded frontal system will spin across far
northern California, most likely moving over Mount Shasta early
this evening. With valley temperatures very close to where they
were 24 hours ago and 500MB temperatures around 6 Celsius cooler
by this afternoon, we expect today to feature plenty of showers
and some isolated thunderstorms. Guidance suggests the greatest
risk of thunder to be from inland Curry County east-northeast
through southeastward across Siskiyou, Josephine, and Jackson
counties. Thunderstorms today will be capable of moderately gusty
winds in the 30-40 mph range, small hail or graupel, and locally
heavy rainfall. Thus far, this morning, the broader ECMWF and GFS
model solutions are doing a better job with depicting the location
of precipitation than are the higher resolution models.
Precipitation amounts today are likely to exhibit less upslope
and downslope effects with the west side and Siskiyou County
valleys expected to receive 0.20" to 0.50", while the mountains
and Mount Shasta area could get an additional 0.50" to 1". These
forecast precipitation values are for the 24 hour period ending at
11 PM PDT this evening (Thursday).

It should be noted for anyone venturing into the mountains today,
that snow levels have lowered and will be coming down further.
Significant, wet snow will continue to fall on Mount Shasta today
with the snow level currently near 7kft falling to around 5500
feet. The Mount Shasta Avalanche Center's Old Ski Bowl station at
7600 feet has recorded 11 inches of new snow in the last 24 hours.
Meanwhile, KMAX is reporting a temperature of 27 degrees
Fahrenheit near the top of Mount Ashland, and the ski area webcams
indicate some snow mixing in with rain at the base area.
Additional accumulations of 1 to 3 inches are expected on Mount
Ashland, 3 to 6 inches on Mount Shasta, and lesser north and east
of Mount Ashland.

Westerly flow in the valleys turning northwest aloft will keep
clouds banked up along and near the Cascades tonight into Friday
morning, so there are no frost concerns expected for the west side
valleys and Shasta Valley.

We're still on track for mesoscale high pressure ridging in Friday
afternoon and evening. This should dry out the interior valleys
east of the coastal ranges to the upper Klamath Basin.

Saturday a negatively tilted frontal system will push in from the
west-southwest. While gusty winds and rain will affect south flow
favored areas and the coast, breezy downslope flow in the Shasta
and Rogue valleys is likely to delay the onset of precipitation
and greatly limit amounts once again.

Models continue to fluctuate on details related to a cool, moist,
and active weather pattern Sunday through next week. In the past
24 hours there has been a clear trend in the guidance to keep the
cool and unsettled weather going through next week. Currently the
wettest days appear as if they will be Sunday and Tuesday. Snow
levels in the guidance do not look quite as low as they did 24
hours ago, mostly in the 5kft to 7kft, though they could dip a bit
lower Tuesday into Wednesday.

As for frost/freeze concerns, mid-late next week bears some
watching with Wednesday morning currently looking to be the
coldest. Current indications are that the Illinois Valley and the
colder spots west of the Cascades could see some frost with
temperatures falling in the 35F to 39F range. Of course, that's
about 7 days away right now, so details could change.

-Lutz

&&

.AVIATION...For the 16/12Z TAFS...At the coast and just offshore. A
mix of MVFR and IFR ceilings will continue overnight with
frequent periods of mainly light rain. There's a chance for brief
periods of VFR ceilings later tonight, but confidence is not high
enough to include it in the North Bend TAF.

Inland, mainly VFR ceilings are expected to continue with areas of
MVFR and occasional periods of light rain. With strong low level
southerly flow, both speed and directional shear are possible in the
vicinity of Medford Airport. Strong winds are possible in Klamath
Falls today. Additionally, mountain obscurations are expected over
all mountain features.

-Sven

&&

.MARINE...Updated 845 AM PDT Thursday 15 May 2019...Low pressure
will move onshore this morning. This will cause winds to shift from
south-southeasterly to northerly across most of the waters by this
afternoon, but winds should mostly remain below 20 kt. Even so,
steep, chaotic seas are expected to persist in most areas south of
Cape Blanco and also beyond about 20 NM from shore north of Cape
Blanco. Winds shift to west-southwesterly tonight in advance of the
next frontal system. This front will likely bring a period of gusty
south winds and steep wind-driven seas Friday afternoon into
Saturday. Active weather will continue through next week, with a
significant long-period swell possible midweek.

-Spilde/Sven

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...None.

CA...Wind Advisory until 5 PM PDT this afternoon for CAZ081.

Pacific Coastal Waters...Small Craft Advisory until 11 AM PDT Friday for PZZ356-370-376.

The office that day

Everything else NWS Medford, OR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 15, 9:59 PM PDTSpecial Weather StatementMFRCoos31 min
May 16, 2:03 PM PDTHazardous Seas WarningMFR57 hr
May 16, 3:16 PM PDTSpecial Weather StatementMFRDouglas44 min

Nearby

Wind Advisories in Oregon, 2019Wind Advisories in California, 2019Every wind advisory in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.